Hail, Crow Wing
- When
- June 23, 2:44 PM CST
- Where
- Crow Wing County, Brainerd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -94.200
The hail fell in downtown Brainerd.
A cold front moved into MN, producing thunderstorms, some of which became strong.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved into MN, producing thunderstorms, some of which became strong.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 2:24 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 324 PM CDT TUE JUN 23 2009 .DISCUSSION... ATTM...A WEAK TROUGH...WITH LITTLE REFLECTION ALOFT...IS MOVING INTO THE AREA. WITH LOW AND MID LEVEL VORTICITY LARGER THAN DEFORMATION AND DILLATATION PARAMETERS...FLUID TRAPPING IS ALLOWING INDIVIDUAL ROTATING STORMS TO TRANSPORT PARTS OF A HIGHLY UNSTABLE COLUMN...FROM THE RED RIVER VALLEY...INTO OUR AREA. THE STORMS ARE ANCPD TO RUN OUT OF THEIR TRAPPED ENERGY AND WEAKEN THIS EVENING. THE PASSAGE OF THE TROUGH WILL END THE THUNDERSTORMS AND BE FOLLOWED BY DRYING LATE TONIGHT AND EARLY WEDNESDAY. PACIFIC AIR WILL FOLLOW ON A RAPIDLY STRENGTHENING ZONAL FLOW ALOFT AND WITH HIGH PRESSURE BUIDING TOWARD THE AREA FROM THE ROCKIES AND HIGH PLAINS DURING THE REMAINDER OF THE WEEK. PRIND A STRONG COLD FRONT...COMPLETE WITH EULERIAN UPGLIDE OVER THE FRONTAL SURFACE AND WAVES MOVING ALONG THE FRONT...WILL MOVE THROUGH THE AREA EARLY IN THE COMING WEEKEND. UNSEASONABLY COLD AIR FROM THE MACKENZIE DELTA AND THE CANADIAN ISLANDS IS MOVING SOUTHWARD BEHIND THE FRONT. THERE IS AN INCREASING CHANCE THAT THIS VERY CHILLY AIR WILL INVADE OUR AREA LATE THE COMING WEEKEND AND EARLY THE FOLLOWING WEEK. && .AVIATION... VFR CONDS...WITH LCL MVLIFR CONDS IN AND NEAR SCT TSTMS WILL CONT THRUT THE EVE. TSTMS WL WKN AND END FROM W TO E LTR TNGT AND ERY WED. MSTLY CLR WITH VFR CONDS WL FLW. && POINT TEMPS/POPS... DLH 54 84 52 85 / 30 10 10 10 INL 52 83 50 85 / 20 10 10 10 BRD 62 83 59 85 / 30 10 10 10 HYR 63 87 58 87 / 30 20 10 10 ASX 58 84 56 83 / 30 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 520 AM CDT TUE JUN 23 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 520 AM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... .DAY ONE...TODAY AND TONIGHT. SOME SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THE HAZARDS EXPECTED WITH THE SEVERE STORMS ARE LARGE HAIL...GUSTY WINDS AND HEAVY RAIN. THERE IS A SMALL CHANCE THAT AN ISOLATED TORNADO MAY ALSO FORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING IN NORTHWEST WISCONSIN. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-241030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 520 AM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. SOME SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER WESTERN LAKE SUPERIOR. THE HAZARDS EXPECTED WITH THE SEVERE STORMS ARE LARGE HAIL...GUSTY WINDS AND HEAVY RAIN. THERE IS A SMALL CHANCE THAT AN ISOLATED TORNADO MAY ALSO FORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING IN NORTHWEST WISCONSIN. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 106 PM CDT TUE JUN 23 2009 MNZ010-231830- KOOCHICHING- 106 PM CDT TUE JUN 23 2009 ...STRONG THUNDERSTORMS MAY AFFECT NORTHWEST KOOCHICHING COUNTY... AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 35 MILES WEST OF BIRCHDALE...MOVING EAST-NORTHEAST AT 40 MPH. THIS STORM WILL LIKELY MOVE ACROSS THE INTERNATIONAL BORDER INTO CANADA NEAR BAUDETTE...BUT MAY AFFECT THE FAR NORTHWEST CORNER OF KOOCHICHING COUNTY...INCLUDING STATE HIGHWAY 11 BETWEEN BIRCHDALE AND BAUDETTE BETWEEN 115 PM AND 2 PM THIS AFTERNOON. THIS STORM WILL BE CAPABLE OF NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH... AND FREQUENT CLOUD TO GROUND LIGHTNING. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 206 PM CDT TUE JUN 23 2009 MNZ033-034-036-232000- CROW WING-SOUTH AITKIN-SOUTH CASS- 206 PM CDT TUE JUN 23 2009 ...STRONG STORMS TO AFFECT CROW WING AND AITKIN COUNTY... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 19 MILES SOUTHWEST OF BRAINERD... MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS. PLEASE STAY ALERT FOR POSSIBLE WARNINGS...AS THESE STORMS TEND TO BE STRENGTHENING. * THE THUNDERSTORM WILL BE NEAR... FORT RIPLEY AND PILLAGER BY 220 PM... ST. MATHIAS BY 235 PM... BARROWS AND BAXTER BY 240 PM... BRAINERD AND SHEPHARD BY 250 PM... WOODROW BY 300 PM... ANOTHER THUNDERSTORM WILL MOVE INTO AITKIN COUNTY AND AFFECT SWATARA...BAIN...AND WALDECK...PRODUCING SMALL HAIL WIND GUSTS TO 30 MPH. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 228 PM CDT TUE JUN 23 2009 MNZ018-019-026-231945- CENTRAL ST. LOUIS-NORTH ITASCA-SOUTH ITASCA- 228 PM CDT TUE JUN 23 2009 ...STRONG THUNDERSTORM MOVING ACROSS THE IRON RANGE... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF PENGILLY...MOVING NORTHEAST AT 39 MPH. THIS STORM IS CAPABLE OF PRODUCING...HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...DOPPLER RADAR INDICATED SOME WEAK ROTATION WITHIN THIS STORM...AND ALTHOUGH NOT IMMMEDIATELY LIKELY...IT IS NOT OUT OF THE QUESTION THAT THIS STORM COULD PRODUCE FUNNEL CLOUDS OR A BRIEF TORNADO. * THE THUNDERSTORM WILL BE NEAR... KELLY LAKE AND KEEWATIN BY 240 PM... HIBBING AND CHISHOLM... MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 314 PM CDT TUE JUN 23 2009 MNZ019-037-WIZ001-232045- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS- 314 PM CDT TUE JUN 23 2009 ...STRONG THUNDERSTORMS MOVING TOWARD WESTERN LAKE SUPERIOR AND THE TWIN PORTS... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS IN THE MCGREGOR AND RICE LAKE AREAS IN AITKIN COUNTY...MOVING EAST AT 35 MPH. IF THESE STORMS MAINTAIN THEIR CURRENT MOVEMENT AND INTENSITY...THEY WILL REACH THE INTERSTATE 35 CORRIDOR BETWEEN MOOSE LAKE AND DULUTH-SUPERIOR BETWEEN 4 AND 5 PM THIS AFTERNOON...INCLUDING CLOQUET AND PROCTOR. * THUNDERSTORMS WILL BE NEAR... AUTOMBA BY 320 PM... WRIGHT BY 325 PM... KETTLE RIVER AND ISLAND BY 330 PM... CROMWELL AND FLOODWOOD BY 335 PM... GOWAN BY 340 PM... WINDS UP TO 45 MPH AND HALF IN HAIL ARE LIKELY. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 317 PM CDT TUE JUN 23 2009 MNZ025-033-232030- NORTH CASS-SOUTH CASS- 317 PM CDT TUE JUN 23 2009 ...STRONG THUNDERSTORMS APPROACHING CASS COUNTY... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG THUNDERSTORM 11 MILES WEST OF POPLAR...MOVING NORTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... POPLAR BY 325 PM... WINDS UP TO 50 MPH...PENNY SIZED HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED. STAY ALERT FOR POSSIBLE WARNINGS. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 333 PM CDT TUE JUN 23 2009 MNZ034-232115- CROW WING- 333 PM CDT TUE JUN 23 2009 ...ADDITIONAL THUNDERSTORMS HEADED TOWARDS THE BRAINERD LAKES... AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES SOUTH OF BRAINERD...MOVING NORTHEAST AT 30 MPH. THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... BRAINERD... SOUTH LONG LAKE... WOODROW... TROMMALD... IRONTON... CROSBY... WOLFORD... DEERWOOD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TL
The Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 hail. Local standard time, as filed.
The hail fell in downtown Brainerd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180837.